Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 8, 2016, 8:42 PM MDT for Missoula County, Montana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2016, 8:42 PM MDT (02:42 UTC)
- Expired
- Aug 8, 2016, 9:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 53 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 8:42 PM MDT | HAIL 1 | 2 Nnw Bell Crossing, MT | LOTS OF HALF INCH TO NICKEL SIZED HAIL WITH A FEW UP TO THE SIZE OF QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
819 WWUS85 KMSO 090242 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 842 PM MDT MON AUG 8 2016 MTZ004>006-043-090315- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT-LOWER CLARK FORK REGION MT- 842 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...WEST CENTRAL GRANITE AND SOUTH CENTRAL MISSOULA COUNTIES UNTIL 915 PM MDT... AT 841 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER STEVENSVILLE...OR 19 MILES NORTH OF HAMILTON...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL WITH HEAVY RAIN HAS BEEN REPORTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...STEVENSVILLE AND FLORENCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4639 11390 4649 11423 4684 11415 4673 11371 TIME...MOT...LOC 0241Z 196DEG 23KT 4652 11403 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:54 PM MDT, 5 hours 48 minutes earlier.
Area forecast discussion, Aug 8, 2:54 PM MDT, 5 hours 48 minutes before
Area Forecast Discussion National Weather Service Missoula MT 254 PM MDT Mon Aug 8 2016 .DISCUSSION...Increasing cumulus clouds this afternoon and some thunderstorms starting to develop across Lemhi county and central western Montana this afternoon. Expect thunderstorms to develop over the Sapphire mountains and move northeast tonight affecting Philipsburg to Ovando and locations further east. Good shear and moderate instability will help the storms organize and be long lived as they move across the area, however, it is not unstable enough to expect anything but a slight chance of a storm producing large hail or severe winds. Most storms will have wind gusts around 35 to 40 mph and frequent lightning, and most storms will be out of the area by 9pm MDT. Tomorrow the upper level low currently over central Washington will move over northwest Montana causing showers and thunderstorms over much of northwestern and central western Montana. Temperatures will be much cooler with 80s in central Idaho with 70s in most of the valleys of Montana. The low pressure system will begin to slowly exit the region on Wednesday, but rain will likely linger over northwest Montana through most of the day particularly the Glacier park region. Snow levels could drop down to 8000-9000 feet, thus people in the backcountry should expect raw conditions on Wednesday. For Thursday and Friday, lingering instability combined with afternoon heating could lead to the development of afternoon thunderstorms mainly along the Continental Divide and northwest Montana. Any storms that develop will be slow moving and should mainly be anchored over the higher terrain. A brief ridge of high pressure will begin to build over the region on Saturday and will lead to a warm and sunny Saturday with highs approaching 90 degrees for most valleys. Models are hinting at another disturbance moving in Sunday into Monday, which could bring the return of thunderstorms to our area. && .AVIATION...Southwest flow and increasing clouds this afternoon and evening at most area terminals. KBTM will be the exception with some thunderstorms developing this afternoon and evening and moving through with wind gusts 25-35 knots from the southwest expected. KSMN may also be briefly affected by storms this afternoon, though they are expected to develop and move to the northeast quickly. Expect these storms to diminish quickly after sunset. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Aug 8, 6:05 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
605 PM MDT MON AUG 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 E NIMROD 46.70N 113.42W
08/08/2016 E0.50 INCH GRANITE MT PUBLIC
UP TO DIME-SIZED HAIL. HEAVY RAIN WAS ALSO
CAUSING EROSION ALONG HILLSIDE.
&&
LVSpecial weather statement, Aug 8, 6:25 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
625 PM MDT MON AUG 8 2016
MTZ007-043-090100-
POTOMAC/SEELEY LAKE REGION MT-BUTTE/BLACKFOOT REGION MT-
625 PM MDT MON AUG 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES UNTIL 700 PM MDT...
AT 623 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 8 MILES
SOUTHWEST OF OVANDO...OR 19 MILES NORTH OF DRUMMOND...MOVING NORTH AT
25 MPH.
PUBLIC SPOTTERS REPORTED DIME SIZE HAIL AND WINDS IN EXCESS OF 40
MPH WITH THIS STORM. HEAVY RAIN IS OCCURRING WITH THIS STORM, WITH
RAINFALL AMOUNTS OVER AN INCH PER HOUR POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
OVANDO...CLEARWATER...GREENOUGH AND WOODWORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4714 11287 4682 11315 4690 11347 4726 11337
4718 11306 4718 11302
TIME...MOT...LOC 0023Z 199DEG 22KT 4694 11327Special weather statement, Aug 8, 7:57 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 757 PM MDT MON AUG 8 2016 MTZ005-006-043-090230- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT- 757 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...WESTERN GRANITE AND SOUTH CENTRAL MISSOULA COUNTIES UNTIL 830 PM MDT... AT 755 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FLORENCE...OR 15 MILES SOUTH OF MISSOULA...MOVING NORTH AT 30 MPH. PEA SIZE HAIL AND BRIEF HEAVY RAINS HAVE BEEN REPORTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...FLORENCE...EAST MISSOULA...BONNER-WEST RIVERSIDE... TURAH AND CLINTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED PONDING OF WATER. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4652 11387 4657 11417 4692 11407 4685 11370 TIME...MOT...LOC 0155Z 193DEG 24KT 4665 11397
Special weather statement, Aug 8, 8:09 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 809 PM MDT MON AUG 8 2016 MTZ005-006-090245- MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- 809 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI COUNTY UNTIL 845 PM MDT... AT 808 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WOODSIDE...OR 7 MILES NORTH OF HAMILTON...MOVING NORTH AT 25 MPH. HALF INCH HAIL WITH BRIEF VERY HEAVY RAIN IS LIKELY WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STEVENSVILLE...WOODSIDE...VICTOR...FLORENCE...PINESDALE...BELL CROSSING AND CORVALLIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4626 11404 4629 11429 4665 11426 4660 11388 TIME...MOT...LOC 0208Z 190DEG 22KT 4636 11415
Local storm report, Aug 8, 8:28 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
828 PM MDT MON AUG 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL VICTOR 46.42N 114.15W
08/08/2016 E0.50 INCH RAVALLI MT TRAINED SPOTTER
ALSO VERY HEAVY RAIN.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Aug 8, 8:42 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 842 PM MDT MON AUG 8 2016 MTZ004>006-043-090315- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT-LOWER CLARK FORK REGION MT- 842 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAVALLI...WEST CENTRAL GRANITE AND SOUTH CENTRAL MISSOULA COUNTIES UNTIL 915 PM MDT... AT 841 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER STEVENSVILLE...OR 19 MILES NORTH OF HAMILTON...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL WITH HEAVY RAIN HAS BEEN REPORTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISSOULA...LOLO...STEVENSVILLE AND FLORENCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4639 11390 4649 11423 4684 11415 4673 11371 TIME...MOT...LOC 0241Z 196DEG 23KT 4652 11403
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:25 PM MDT | Special Weather Statement | MSO | Powell | 35 min |
| Aug 8, 7:57 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
| Aug 8, 8:09 PM MDT | Special Weather Statement | MSO | Ravalli | 36 min |
| Aug 8, 9:05 PM MDT | Special Weather Statement | MSO | Missoula | 25 min |
| Aug 8, 9:56 PM MDT | Special Weather Statement | MSO | Granite | 34 min |
| Aug 8, 10:16 PM MDT | Special Weather Statement | MSO | Missoula | 29 min |
| Aug 8, 10:52 PM MDT | Special Weather Statement | MSO | Granite | 23 min |
| Aug 8, 11:39 PM MDT | Special Weather Statement | MSO | Missoula | 36 min |
| Aug 9, 3:14 AM MDT | Red Flag Warning | MSO | Beaverhead, Jefferson, Madison, Silver Bow | 18 hr |
| Aug 9, 8:17 AM MDT | Special Weather Statement | MSO | Powell | 28 min |
| Aug 9, 11:39 AM MDT | Special Weather Statement | MSO | 51 min | |
| Aug 9, 1:45 PM MDT | Special Weather Statement | MSO | Ravalli | 45 min |
| Aug 9, 1:56 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 34 min |
| Aug 9, 2:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
| Aug 9, 3:11 PM MDT | Special Weather Statement | MSO | Missoula | 34 min |
| Aug 9, 3:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
| Aug 9, 4:27 PM MDT | Special Weather Statement | MSO | Powell | 33 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.